Ohio, 2021High Wind and Strong Wind in Ohio, December 11, 2021
December 11, 2021 · NWS IWX · 8 events in 8 counties and zones
Wind gusts of 50 mph or more were common beginning before sunrise on December 11 as a cold front moved through and an area of low pressure deepened as it moved from Illinois through Michigan. Over land, the greatest reported wind speed was 61 mph at both Lima, OH and Fort Wayne.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind gusts of 50 mph or more were common beginning before sunrise on December 11 as a cold front moved through and an area of low pressure deepened as it moved from Illinois through Michigan. Over land, the greatest reported wind speed was 61 mph at both Lima, OH and Fort Wayne. Over Lake Michigan, a wind gusts of 66 mph was observed at the Michigan City buoy. This wind resulted in numerous power outages due to downed trees, branches, and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 11, 6:51 AM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Dec 11, 6:51 AM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
651 AM EST Sat Dec 11 2021
.SYNOPSIS...
Issued at 333 AM EST Sat Dec 11 2021
Strong west winds gusting up to 55 mph today will cause difficult
driving conditions, especially on north to south roads. Some
lingering rain showers will mix with and may change to all snow
this afternoon as much colder air filters into the region. Any
precipitation comes to an end tonight and it remains dry through
Tuesday. The cold air will be short-lived as highs on Sunday will
be in the 40s. A warming trend then pushes temperatures into the
upper 50s to lower 60s by Wednesday.
&&
.SHORT TERM...(Today and Tonight)
Issued at 322 AM EST Sat Dec 11 2021
Low-topped quasi-linear convective system continues eastward sweep
around 50 knots with individual elements tracking northeast at near
70 knots. Northern extent of surface dewpoints upper 50s/near 60F
continues to pinch off allowing cold pool balance to continue falter
as outflow dominance increases. Still, intense low level kinematics
still capable of producing brief gusts via downdraft momentum
transfer near 40 knots far eastern CWA through early morning
hours/clearing southeast CWA shortly, by 09 UTC.
Main focus on post frontal wind event today with Wind Advisory
continuing. Intense cross-frontal synoptic isallobaric couplet on
order of 18mb/3 hours and long duration 5-7mb/3 hour rises over CWA
between maxima with isolated/scattered wind advisory criteria gusts
through about 20 UTC, well after initial cold air advection induced
advisory level gusts, immediately post frontal. Front timing rapidly
eastward near KBEH at 12 UTC clearing eastern CWA by about 15 UTC.
Temperatures plummet into the middle/upper 30s about 3 hours post
frontal. Post frontal deformation/wraparound moisture arriving
midday over northwest CWA with snow showers expected. Fortunately
still warm ground and temperatures remain at or above freezing
during daytime hours should preclude any compounding winter weather
hazards.
&&
.LONG TERM...(Sunday through Friday)
Issued at 322 AM EST Sat Dec 11 2021
Little change afforded from blended model solution. Eastern CONUS
ridging supports mild period with temperatures gradually warming
from the 40s Sunday to upper 50s/lower 60s by Wednesday. As
piecemeal energy ejects from Western CONUS trough, look for a
chance of showers to return Wed/Thu. Frontal passage Thursday with
a brief cooldown, but no strong cold air intrusion foreseen.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 646 AM EST Sat Dec 11 2021
A strong cold front was racing across Lake Michigan and just
passed VPZ at this time. MDW wind gusts to 56 kts behind the
front, so have raised winds at SBN. The surface low was over Lake
Michigan and will continue to move northeast. Winds will increase
as the low deepens and moves across Lower Michigan. Winds will
shift more to the west as the front moves across the area. Cloud
cover will decrease and winds will diminish by this evening. A
large post-frontal SC MVFR deck was spreading rapidly east and
will be over northern Indiana for several hours.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 5 PM EST /4 PM CST/ this afternoon for
INZ003>009-012>018-020-022>027-032>034.
MI...Wind Advisory until 5 PM EST this afternoon for MIZ077>081.
OH...Wind Advisory until 5 PM EST this afternoon for OHZ001-002-004-
005-015-016-024-025.
LM...Gale Warning until 7 PM EST this evening for LMZ043-046.
&&
SYNOPSIS...Marsili/Steinwedel
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 11, 5:00 AM EST, 5 hours before
Hazardous Weather Outlook
National Weather Service Northern Indiana
500 AM EST Sat Dec 11 2021
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121030-
La Porte-St. Joseph-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton-Kosciusko-Whitley-Allen-White-Cass-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-Branch-
Hillsdale-Williams-Defiance-Henry-Paulding-Putnam-Van Wert-
500 AM EST Sat Dec 11 2021 /400 AM CST Sat Dec 11 2021/
...WIND ADVISORY IN EFFECT UNTIL 5 PM EST /4 PM CST/ THIS
AFTERNOON...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report wind gusts of 45 mph or greater and
any observed wind damage.
LMZ043-046-121030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
500 AM EST Sat Dec 11 2021
...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Conditions will be hazardous to small craft Sunday and Sunday night.
In the hours before
Local storm report, Dec 11, 9:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
935 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM NON-TSTM WND DMG CENTREVILLE 41.92N 85.53W
12/11/2021 ST. JOSEPH MI AMATEUR RADIO
POWER LINES, TREES, AND BRANCHES DOWN IN
SEVERAL AREAS OF THE COUNTY, INCLUDING COLON
AND MENDON. ONGOING AT THIS TIME.
&&
BROWNLocal storm report, Dec 11, 9:39 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
939 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 AM TSTM WND DMG 1 ESE BIG BARBEE LAKE 41.28N 85.69W
12/11/2021 KOSCIUSKO IN NWS EMPLOYEE
EVIDENCE OF A TREE DOWNED ACROSS BOTH LANES
OF SR 13 FROM EARLY MORNING STORMS. TIME
ESTIMATED FROM RADAR.
&&
BROWNLocal storm report, Dec 11, 9:42 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
942 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM NON-TSTM WND GST 2 WNW GOSHEN 41.59N 85.88W
12/11/2021 M59 MPH ELKHART IN COCORAHS
VIA TWITTER.
&&
BROWNLocal storm report, Dec 11, 9:43 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
943 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM NON-TSTM WND GST 3 WNW SOUTH BEND 41.70N 86.32W
12/11/2021 M59 MPH ST. JOSEPH IN ASOS
&&
THLocal storm report, Dec 11, 9:46 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
946 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM NON-TSTM WND GST 5 SSW FRONTIER 41.71N 84.65W
12/11/2021 M60 MPH HILLSDALE MI MESONET
MESONET STATION FW8073 CAMDEN.
0931 AM NON-TSTM WND GST 3 WSW WATERFORD 41.66N 86.89W
12/11/2021 M59 MPH LA PORTE IN MESONET
MESONET STATION IN002 2.7 W WATERFORD
(INDOT).
0739 AM NON-TSTM WND GST 1 W ARGOS 41.24N 86.26W
12/11/2021 M51 MPH MARSHALL IN MESONET
MESONET STATION IN004 2.6 NW ARGOS (INDOT).
0935 AM NON-TSTM WND GST 2 NNE PLYMOUTH 41.37N 86.30W
12/11/2021 M51 MPH MARSHALL IN AWOS
AWOS STATION KC65 PLYMOUTH SITE KC65.
0755 AM NON-TSTM WND GST 3 SSW LA PORTE 41.57N 86.73W
12/11/2021 M51 MPH LA PORTE IN AWOS
AWOS STATION KPPO LA PORTE.
0920 AM NON-TSTM WND GST 4 E WALLEN 41.17N 85.09W
12/11/2021 M51 MPH ALLEN IN MESONET
MESONET STATION IN003 2.9 S WALLEN (INDOT).
&&Local storm report, Dec 11, 9:47 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
947 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM NON-TSTM WND DMG 2 NE GRISSOM AFB 40.68N 86.13W
12/11/2021 MIAMI IN PUBLIC
POWER LINES DOWN IN THE AREA OF US 31 AND IN
SR 218. VIA FACEBOOK. EXACT TIME UNKNOWN.
KGUS BEGAN GUSTING TO 46 MPH AT 722 AM.
&&
BROWNHigh Wind, Allen
- When
- December 11, 10:00 AM EST to 5:00 PM EST
- Where
- Allen forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
Lima ASOS reported a 61 mph wind gust during the 12 PM hour. A 46 KT wind gust was first observed during the 10 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.
High Wind, Fulton
- When
- December 11, 10:00 AM EST to 5:00 PM EST
- Where
- Fulton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Wauseon AWOS reported a 60 mph wind gust during the 1 PM hour. A 46 KT wind gust was first observed during the 10 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.
High Wind, Defiance
- When
- December 11, 10:00 AM EST to 5:00 PM EST
- Where
- Defiance forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.324, -84.490 (the zone’s center; the record gives no point)
Defiance ASOS reported a 59 mph wind gust during the 10 AM hour. A 45 KT wind gust was first observed during the 10 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.
Strong Wind, Williams
- When
- December 11, 10:00 AM EST to 5:00 PM EST
- Where
- Williams forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
Nearby ASOS and AWOS reported gusts of 40 to 50 mph from west and northwest through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.
Strong Wind, Henry
- When
- December 11, 10:00 AM EST to 5:00 PM EST
- Where
- Henry forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
Nearby ASOS and AWOS reported gusts of 40 to 50 mph from west and northwest through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.
Strong Wind, Paulding
- When
- December 11, 10:00 AM EST to 5:00 PM EST
- Where
- Paulding forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
Nearby ASOS and AWOS reported gusts of 40 to 50 mph from west and northwest through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.
Strong Wind, Putnam
- When
- December 11, 10:00 AM EST to 5:00 PM EST
- Where
- Putnam forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
Nearby ASOS and AWOS reported gusts of 40 to 50 mph from west and northwest through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.
Strong Wind, Van Wert
- When
- December 11, 10:00 AM EST to 5:00 PM EST
- Where
- Van Wert forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
Two CWOP stations reported 50 mph wind gusts during the 11 AM and 12 PM hour. Nearby ASOS and AWOS reported gusts of 40 to 50 mph from west and northwest through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New York, December 11 to 12, 20211 death · $430,000 · 63 kt wind · 9 events
- Damaging Wind and High Wind in Ohio, December 11, 20211 death · $220,000 · 56 kt wind · 14 events
- Rip Current in Florida, December 11, 20211 death · 1 event
- High Wind in Michigan, December 11, 2021$5.1 million · 56 kt wind · 17 events
- Lakeshore Flood and High Wind in New York, December 11 to 12, 2021$2.6 million · 66 kt wind · 23 events
- Damaging Winds in Alabama, December 11, 2021$308,000 · 70 kt wind · 56 events
- Tornado and Damaging Winds in Ohio, December 11, 2021$319,000 · EF1 · 9 events
- Flooding and Damaging Winds in Kentucky, December 11, 2021$76,000 · 50 kt wind · 54 events
- Strong Wind in Vermont, December 11 to 12, 2021$240,000 · 16 events
- High Wind in Michigan, December 11, 2021$100,000 · 63 kt wind · 14 events
- High Wind in Pennsylvania, December 11, 2021$150,000 · 56 kt wind · 1 event
- High Wind in New York, December 11, 20211 injured · $27,000 · 54 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988836, 988837, 988838, 988839, 988840, 988841, 988842, 988843.